Home / Resources / Articles / New Warnings For Peripheral Edema for Combination of Pregabalin (Lyrica) plus Glitazones

New Warnings For Peripheral Edema for Combination of Pregabalin (Lyrica) plus Glitazones

Nov 13, 2007
 

New evidence suggests that in patients who take both glitazones and pregabalin, edema increases to 19%.

 You’ll often see diabetes patients on glitazones also prescribed pregabalin for peripheral neuropathy. Pregabalin by itself causes edema that’s dose-related.  It occurs in 4% of patients taking 75 mg/day…and up to 12% of patients taking 600 mg/day.  Glitazones alone cause peripheral edema in 5% of patients. These drugs might retain sodium in the kidneys, or increase the permeability of capillaries, allowing fluid to “leak” out.

 

Be sure to alert the prescriber if a patient on a glitazone develops edema.  This can also be a sign of heart failure.

LYRICA treatment may cause peripheral edema. In short-term trials of patients without clinically significant heart or peripheral vascular disease,  there was no apparent association between peripheral edema and cardiovascular complications such as hypertension or congestive heart failure. Peripheral edema was not associated with laboratory changes suggestive of deterioration in renal or hepatic function.

In controlled clinical trials the incidence of peripheral edema was 6% in the LYRICA group compared with 2% in the placebo group. In controlled clinical trials, 0.5% of LYRICA patients and 0.2% placebo patients withdrew due to peripheral edema.

Higher frequencies of weight gain and peripheral edema were observed in patients taking both LYRICA and a TZD antidiabetic agent compared to patients taking either drug alone. The majority of patients using thiazolidinedione antidiabetic agents in the overall safety database were participants in studies of pain associated with diabetic peripheral neuropathy. In this population, peripheral edema was reported in 3% (2/60) of patients who were using thiazolidinedione antidiabetic agents only, 8% (69/859) of patients who were treated with LYRICA only, and 19% (23/120) of patients who were on both LYRICA and thiazolidinedione antidiabetic agents. Similarly, weight gain was reported in 0% (0/60) of patients on thiazolidinediones only; 4% (35/859) of patients on LYRICA only; and 7.5% (9/120) of patients on both drugs.
As the thiazolidinedione class of antidiabetic drugs can cause weight gain and/or fluid retention, possibly exacerbating or leading to heart failure, care should be taken when co-administering LYRICA and these agents.

Because there are limited data on congestive heart failure patients with New York Heart Association (NYHA) Class III or IV cardiac status, LYRICA should be used with caution in these patients.

JAMA, Nov 2007